• Cataract Surgery in Tamsulosin-Exposed Patients

    By Lynda Seminara
    Selected By: Stephen D. McLeod, MD

    Journal Highlights

    Ophthalmology, April 2019

    Download PDF

    Tamsulosin has been linked to intra­operative floppy iris syndrome (IFIS), a risk factor for complications during cataract surgery. Despite many efforts to increase awareness of the risks related to tamsulosin, it is uncertain whether these efforts have been effective. In a population-based study, Campbell et al. looked at the rates of adverse events (AEs) over time among patients who did and did not have recent exposure to tamsulosin. Results showed that, over an 11-year period, both groups had a decline in the rate of AEs linked to cataract surgery compli­cations.

    Study participants were men aged 66 years and older (mean age, 78 years) who underwent cataract surgery from January 2003 through December 2013 in Ontario, Canada. The time frame included periods both before and after the initial reports of tamsulosin-asso­ciated IFIS. The authors used linked health care databases to compare the evolution of the risk of cataract surgery AEs between patients who did and did not receive tamsulosin, and they adjusted for patient-, surgeon-, and institution-level covariates. Outcome measures were the incidences of cap­sule rupture, dropped lens fragment, retinal detachment, and suspected endophthalmitis.

    More than 400,000 cataract surgery cases were represented in the study. Of these, 39,144 had recent exposure to tamsulosin. Overall, the risk of surgical AEs declined over time for patients who had recent exposure to tamsu­losin (odds ratio, 0.95/year), regardless of age group. Findings were similar for the patients who did not have recent exposure to tamsu­losin (odds ratio, 0.96 per year). Incidence rates for the specific AEs were similar for the study arms, and ranged from 0.02% for retinal de­tachment (both groups) to 0.76% for posterior capsule rupture (tamsulosin group; vs. 0.58% no exposure group).

    The authors suggested that the concurrent decline in adverse event rates for cataract patients with and without exposure to tamsulosin indi­cates that continuing medical educa­tion efforts that disseminate risk-modifying technical adjustments have been effective.

    Nevertheless, they pointed out, as tamsulosin exposure remains a risk for AEs, these adjustments must be main­tained and advanced.

    The original article can be found here.